Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Hanford, CA

March 11, 2006Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Mar 11, 2006, 4:53 PM PST for Kern County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2006, 4:53 PM PST (00:53 UTC)
Expired
Mar 11, 2006, 5:30 PM PST
In force
37 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Kern County, CA

The radar

The Los Angeles radar (KVTX), 90 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KHNX 120053
SVRHNX
CAC029-120130-
/O.NEW.KHNX.SV.W.0013.060312T0053Z-060312T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
453 PM PST SAT MAR 11 2006

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

* UNTIL 530 PM PST

* AT 448 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LAMONT...OR ABOUT 11 MILES SOUTH OF
  BAKERSFIELD...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARVIN BY 510 PM PST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS POSSIBLE WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3532 11900 3516 11911 3494 11882 3522 11863

$$

MYERS
2 follow-up statements
000 
WWUS56 KHNX 120111
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
509 PM PST SAT MAR 11 2006

CAC029-120130-
/O.CON.KHNX.SV.W.0013.000000T0000Z-060312T0130Z/
KERN CA-
509 PM PST SAT MAR 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PST
FOR CENTRAL KERN COUNTY...

AT 505 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF ARVIN...OR ABOUT 15 MILES
SOUTH OF BAKERSFIELD...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL KERN COUNTY AT 520 PM PST
  RURAL SOUTHERN KERN COUNTY AT 530 PM PST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3529 11896 3516 11911 3493 11884 3516 11863

$$

MYERS
000 
WWUS56 KHNX 120134
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
531 PM PST SAT MAR 11 2006

CAC029-120141-
/O.EXP.KHNX.SV.W.0013.000000T0000Z-060312T0130Z/
KERN CA-
531 PM PST SAT MAR 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KERN COUNTY EXPIRED AT
530 PM PST...

THE THUNDERSTORM HAS DIMINISHED TO BELOW SEVERE LIMITS...BUT SMALL 
HAIL AND DANGEROUS LIGHTNING WILL REMAIN POSSIBLE WITH THE STORM 
OVER THE NEXT HALF HOUR. 

LAT...LON 3529 11896 3516 11911 3493 11884 3516 11863

$$

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 3:05 PM PST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 11, 3:05 PM PST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
305 PM PST SAT MAR 11 2006

.SHORT-TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...CONVECTION
FIRED UP THIS AFTERNOON IN THE CENTRAL AND SOUTHERN SAN JOAQUIN
VALLEY...BUT THE FOCUS HAS BEEN IN THE SOUTH VALLEY...WHERE A
SEVERE THUNDERSTORM DROPPED 3/4-INCH HAIL AT THE MEADOWS FIELD
AIRPORT JUST NORTH OF BAKERSFIELD. THE 12Z WS-ETA HAD MINIMAL
CONVECTIVE PARAMETERS IN THAT AREA...AND WHERE THE BEST FORECASTED
CONDITIONS WERE...NO CONVECTION HAD DEVELOPED THROUGH 23Z TODAY.

WIDESPREAD SHOWERS WILL CONTINUE OVER THE REGION INTO THE EVENING
HOURS WITH LOW SNOW LEVELS...SO WILL KEEP THE WINTER STORM WARNING
AND SNOW ADVISORIES IN PLACE. THE 12Z/18Z MODELS SWING THE
UPPER-LEVEL TROUGH AXIS THROUGH CALIFORNIA BY 06Z SUNDAY...BUT DROP
A SHORT-WAVE THROUGH NORTHERN CALIFORNIA DURING THE DAY SUNDAY AS
THE UPPER-LEVEL LOW OVER THE PACIFIC NORTHWEST IS FORECAST TO OPEN
AND BECOME ABSORBED BY A SYSTEM OVER THE ROCKY MOUNTAINS.

THE MODELS FORECAST AN UPPER-LEVEL SHORT-WAVE RIDGE TO MOVE OVER
CALIFORNIA MONDAY AHEAD OF THE NEXT PACIFIC STORM. WITH WILL BRING A
BREAK IN THE WEATHER...ALBEIT BRIEF. DO NOT EXPECT MUCH TEMPERATURE
RECOVERY MONDAY...BUT ANY SIGNIFICANT BREAKS IN THE CLOUDS MONDAY
MORNING COULD ALLOW CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY LOWS TO
DROP BELOW FREEZING FOR FROST AND A POSSIBLE FREEZE IN THE COLDEST
RURAL AREAS.

THE MODELS FORECAST THE TUESDAY STORM TO BE WARMER THAN TODAY/S
SYSTEM. 500-MB HEIGHTS FELL TO 5340 METERS THIS AFTERNOON WITH THE
TROUGH OVERHEAD. 500-MB HEIGHTS OVER THE CENTRAL CALIFORNIA INTERIOR
ARE FORECAST TO BE AROUND 5520 METERS AT 00Z WEDNESDAY. LIKEWISE...
700-MB TEMPERATURES OVER THE REGION TODAY WERE AROUND -14 C. THESE
TEMPERATURES ARE FORECAST TO BE AROUND -8 TO -10 C TUESDAY AFTERNOON.

NOTE...IF ANY SNOW DOES FALL IN BAKERSFIELD TONIGHT OR SUNDAY...IT
WILL SET A RECORD FOR THE LATEST DATE FOR SNOW THERE. THE CURRENT
LATEST DATE FOR SNOW AT BAKERSFIELD IS MARCH 8TH...IN 1974. FOR
FRESNO...SNOW HAS FALLEN AS LATE AS MARCH 23RD...IN BOTH 1916 AND
1929.

.LONG TERM...FOR TUESDAY NIGHT THROUGH SATURDAY...BETTER
AGREEMENT IN THE PACIFIC BASIN AMONGST THE MEDIUM RANGE MODELS.
A PACIFIC STORM WILL CONTINUE TO AFFECT CENTRAL CALIFORNIA TUESDAY
NIGHT. SHOWER ACTIVITY SHOULD DIMINISH OVERNIGHT TUESDAY AS THE
UPPER TROUGH AXIS PUSHES EAST INTO THE GREAT BASIN. ZONAL FLOW
THEREAFTER SHOULD RESULT IN A DRY AND MILD DAYS FOR WEDNESDAY AND
THURSDAY. HOWEVER THE FAST ZONAL FLOW ACROSS THE COUNTRY WILL LEAVE
THE DOOR OPEN FOR ANY ADDITIONAL STORMS TO MOVE ONSHORE OVER THE
WEST COAST. THUS PROGS SHOW GOOD AGREEMENT THAT ANOTHER PACIFIC
STORM MOVES OFF THE NORTH CALIFORNIA COAST THURSDAY NIGHT. BOTH GFS
AND EURO INDICATE A SPLITTING SYSTEM BUT DIGGING WELL SOUTH TO THE
SOUTHERN CALIFORNIA FRIDAY. WITH BETTER AGREEMENT IN MODELS WILL
INCREASE PROBABILITIES OF PRECIPITATION FROM THURSDAY NIGHT TO
FRIDAY NIGHT.

&&

.AVIATION...MVFR CEILINGS IN SCT SHRA IN THE SAN JOAQUIN VALLEY WITH
LCL IFR CONDITIONS IN SOLD TSRAGS THRU 03Z. CEILINGS WILL RESULT
IN MOUNTAIN OBSCURATIONS AND IFR CONDITIONS OVER THE FOOTHILLS AND
MOUNTAINS THROUGH 00Z MONDAY. FOR SPECIFIC DETAILS...PLEASE REFER TO
TAFS FOR KMCE...KFAT AND KBFL.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR
     THE SOUTHERN SIERRA NEVADA NORTH OF KERN COUNTY THROUGH
     10 PM THIS EVENING.
  ...SNOW ADVISORY IN EFFECT FOR THE KERN COUNTY MOUNTAINS AND THE
     SOUTHERN SIERRA NEVADA FOOTHILLS THROUGH 10 PM THIS EVENING.

&&

WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/

SANGER/VASQUEZ
Hazardous weather outlook, Mar 11, 5:00 AM PST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
500 AM PST SAT MAR 11 2006

CAZ096-097-121300-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-TULARE COUNTY MOUNTAINS-
500 AM PST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
FROM YOSEMITE TO THE KERN COUNTY LINE.

.DAY ONE...TODAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM PST. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX...
SFOWSWHNX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ093-094-098-099-121300-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
500 AM PST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA FOOTHILLS...
AND THE KERN COUNTY DESERT.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ095-121300-
KERN COUNTY MOUNTAINS-
500 AM PST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS.

.DAY ONE...TODAY

THE SNOW ADVISORY REMAINS IN EFFECT UNTIL 12 PM PST. PLEASE REFER
TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX...SFOWSWHNX/ FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ089>092-121300-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
500 AM PST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY.

.DAY ONE...TODAY

THERE IS A CHANCE FOR ISOLATED AFTERNOON THUNDERSTORMS. SOME STORMS
MAY PRODUCE GUSTY WINDS...HAIL...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

MORSE

In the hours before

Local storm report, Mar 11, 3:58 PM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
358 PM PST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             2 N BAKERSFIELD         35.39N 119.00W
03/11/2006  E0.75 INCH       KERN               CA   CO-OP OBSERVER

&&

SANGER
Special weather statement, Mar 11, 4:45 PM PST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
445 PM PST SAT MAR 11 2006

CAZ092-120110-
SOUTHEASTERN SAN JOAQUIN VALLEY-
445 PM PST SAT MAR 11 2006

...FUNNEL CLOUDS SIGHTED IN THE PORTERVILLE AREA...

SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED FROM TULARE
COUNTY IN THE PORTERVILLE AREA. NONE OF THE FUNNELS HAVE TOUCHED
DOWN.

THIS IS A PHENOMENON KNOW AS COLD AIR FUNNELS. THEY ARE VERY SHORT
LIVED...AND RARELY TOUCH THE GROUND.

IF YOU SEE A FUNNEL...DONT BECOME OVERLY ALARMED...BUT KEEP A CLOSE
WATCH IN THE EVENT ONE DOES BRIEFLY TOUCH THE GROUND...AND MOVE TO
A SAFE PLACE.

BINGHAM

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:52 AM PSTFreeze WarningHNX28 hr
Mar 12, 2:16 AM PSTWind AdvisoryHNX7 hr
Mar 12, 2:51 PM PSTWinter Storm WatchHNX26 hr

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.